Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Depression, taken cipralex 5 mg and oleanz 5 mg, alternate for these medicine

Hi my wife is on cipralex 5 mg and oleanz 5 mg once in night daily from past 7 years.. does she have to continue taking these medicines rest of her life? Also for a brief period her dose was reduced to 2.5 mg and she again went to depression again. so we reverted back to 5mg. will these medication be taken all her life any other alternate?
Asked On : Thu, 26 Apr 2012
Answers:  1 Views:  450
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Psychiatrist 's  Response
Hi and welcome to Healthcare Magic. Thanks for your question...

The duration of treatment for depression usually depends on the number and severity of the episodes and whether there have been any relapses after stopping medication. If the initial episode has been severe or prolonged or if she has had more than 2 episodes or if she has a strong family history of depression, then she may have to take medication for a longer duration. It is also important to see if she has any predisposing factors for a recurrent depression like underlying thyroid abnormalities, certain vitamin deficiencies, etc. and treat them appropriately.

In your wife's situation, since you have mentioned that there has been a clear relapse of symptoms on reducing the dosage of mediaction, I think that it is advisable to continue medication for a longer duration. 5mg of Cipralex is the minimum effective dosage of that medication for depression, and it is a relatively safe drug with minimal side effects. However, you can discuss with your psychiatrist if she needs to be continued on Oleanz (which is an anti-psychotic medication and is given only when there are 'psychotic' symptoms (delusions, hallucinations, etc.), in addition to the depressive symptoms.

Please feel free to clarify any more doubts that you may have.

All the best.

-Dr. Jonas Sundarakumar
Consultant Psychiatrist

Answered: Tue, 22 May 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor